Cancer & the skin Managing the cutaneous side effects of cancertreatments

May 1, 2006

National report - Chemotherapy and radiation can createunwanted results ranging from hair loss to pigment problems.However, an expert tells Dermatology Times that with some newbiologically targeted cancer therapies, skin-related side effectsseem to provide a barometer of these treatments' effectiveness.

National report - Chemotherapy and radiation can create unwanted results ranging from hair loss to pigment problems. However, an expert tells Dermatology Times that with some new biologically targeted cancer therapies, skin-related side effects seem to provide a barometer of these treatments' effectiveness.

A number of biological agents that target the epidermal growth factor receptor (EGFR) recently have won approval for use in a variety of cancers, Dr. Myskowski says.

Drug-associated skin eruption

Up to 85 percent of patients on these drugs experience dermatologic side effects with a very specific constellation of symptoms, she says. Though such reactions are commonly called acneiform, Dr. Myskowski emphasizes that they are not acne, but a papular-pustular eruption, usually of the face, upper neck and back, that patients find quite distressing.

"It's not surprising that these drugs would have a reaction in the skin, because these drugs target EGFR," Dr. Myskowski says.

Presently, she adds, "We don't really know what the best treatment is." For that reason, Dr. Myskowski and her colleagues have begun a clinical trial testing the effectiveness of oral minocycline and a topical retinoid given before treatment with cetuximab.

Other biologically targeted cancer drugs that commonly create cutaneous reactions include Nexavar (sorafenib, Bayer/Onyx) and Sutent (sunitinib, Pfizer), both recently approved for renal cell cancer, Dr. Myskowski says. She adds that while these tyrosine kinase inhibitors achieve significantly higher response rates in renal cell cancer than interferon and interleukin-2, they also provoke many skin reactions - including painful, fissured palms and soles and splinter hemorrhages - that dermatologists will be called upon to treat.

Among more traditional cancer treatments, alkylating agents used for treating cancers including lymphoma and breast cancer commonly cause side effects including hair loss, says Lesley Clark-Loeser, M.D., a dermatologist in private practice at Minars Dermatology in Hollywood, Fla. Doxorubicin, the nitrosoureas and cyclophosphamide usually create the most severe hair loss, she adds.

"These agents seek out highly metabolic cells and prevent them from further multiplying. But just as cancer is highly metabolic, so are many of the structures of the skin," including the hair follicle, she explains.

The same can be said of the gastrointestinal tract's lining, a fact that accounts for the dry lips and mouth and tongue ulcerations afflicting many patients undergoing cancer treatment, Dr. Clark-Loeser adds. Another cutaneous side effect of some commonly used chemotherapeutic agents is acral erythema, which can include marked palmar and plantar erythema, often associated with pain.